Print This Page

Snorting Ritalin Is Risky Business

  • Currently 2.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 2.5/5 (2 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I have a son who takes the medication Ritalin for his behavior problems. He started on Adderall when he was 14 years old, and was switched to Ritalin at 16, with the dosage gradually increased. He is now 18.

He came to me a few days ago and confessed he is severely addicted to this medication. When I give him his pill before school in the morning, he cheeks it, takes it to school, crushes it up and snorts it.

He's always sniffling and frequently has nosebleeds. I used to think it was just allergies, but now I can see it is probably the result of snorting Ritalin.

I don't want to just stop his prescription, because without the medicine he's a total maniac and gets into all kinds of trouble. What can we do to help him break this addiction before he harms his health?

A. When Ritalin (methylphenidate) is used appropriately, it can be helpful for people with attention deficit disorder. But this stimulant is pharmacologically similar to amphetamine and abuse has been reported. In one case, a teenager died as a consequence of snorting Ritalin.

Your son needs professional help to overcome his drug dependence. Look for an addiction specialist in your town who can help him deal with this serious problem. He may well need another medicine to help control his attention problem, but doctors now have several alternatives to prescribe instead of Ritalin.

Q. My mum is a senior citizen with a terrible sinus condition. The resulting postnasal drip makes her cough uncontrollably.

She takes three medicines for high blood pressure. Would it be safe for her to take Sudafed to clear her sinuses and stop the coughing?

A. No. Sudafed might counteract the action of some of her blood pressure pills. A specialist should check for infection since antibiotics would be indicated if this is the cause of her sinusitis.

Steam inhalation and saline (salt water) rinses can provide symptomatic relief. If an allergy is the culprit, an antihistamine (without a decongestant) may be beneficial.

Q. My husband and I are in good health. Occasionally we each take half of an Excedrin PM (acetaminophen and diphenhydramine) when we must stay in a motel with bright lights or noises or sleep in a strange bed.

Lately, we have wanted to take this over-the-counter drug every night, enjoying our sleep without the two-hour sometime-during-the-night wakefulness. With the half-pill, when we wake up, we simply turn over and go back to sleep. I believe the pill is an antihistamine, not habit-forming. Will we become immune to it and eventually need a whole pill to get the same results?

A. Diphenhydramine is found in many over-the-counter sleep aids. This sedating antihistamine can be useful on an occasional basis.

Sleep expert, Martin Scharf, PhD, suggests that diphenhydramine can lose effectiveness over time. At a full dose, some people report a morning hangover effect that leaves them groggy.

We are sending you our Guide to Getting a Good Night's Sleep and a one-hour CD with Dr. Scharf suggesting other solutions to insomnia. Anyone who would like copies, please send $15 in check or money order to Graedons' People's Pharmacy, No. CD-70, P. O. Box 52027, Durham, NC 27717-2027.

A hot bath an hour before bedtime can also be an effective technique in getting to sleep.

  • Currently 2.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 2.5/5 (2 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!